It's really difficult for me to write this letter. For the last couple of years, I've been diagnosed with schizophrenia and depression, and my doctor has prescribed both an anti-psychotic medication and an antidepressant. For almost all of this time, it's been really hard for me to have sex. I'm very, very frustrated. Is it my medication that's giving me these problems, or is it something going on inside my head? I'm embarrassed to talk to my doctor this.
(Column: Ask the Doctor)
Sexual Dysfunction & Medications
Stephen M. Goldfinger, M.D.
Prev « Article 17 of 34 » Next
In my column appearing in the July/Aug. 1999 issue of New York City Voices, I began an answer to the above question. In that column, I tried to offer a framework for trying to understand the origin of sexual dysfunctioning. The first step in any intervention must be to differentiate sexual dysfunction which is the result of a psychiatric disorder itself from sexual side effects which are caused by the very drugs we use to treat these same illnesses.

For this column, let us assume that the person writing did not have pre-existing sexual difficulties, and that the problem appears to be related to the meds he or she is taking, rather than stemming from fear, withdrawal, or other symptoms of depression or schizophrenia. Naturally, it is ultimately impossible to separate how much of one's difficulties are from the illness, and how much from the treatment. However, let's assume that the writer, for example, is now feeling relatively well, is interested and able to engage in interpersonal relationships. Let's also assume that he or she has an equally difficult time in sexual functioning while masturbating, a sign that it is the "plumbing" and not the relationship, that is not working optimally.

A first question that confronts the prescribers of psychiatric medications is often whether, when there are side effects, to lower the dose, change the medication, or add another agent to help alleviate the unwanted side effects. Let's talk about each of these in turn.

Lowering doses -- Many individuals, particularly when taking SSRI (Serotonin-specific re-uptake inhibitors like Prozac, Paxil, Zoloft) will often have their sexual side effects alleviated simply by taking a lower dose. The same is often true for the conventional neuroleptics. However, one must carefully balance the possible "costs," in terms of relapse or symptom exacerbation, with the benefits in terms of reduced side effects. Sometimes, a pattern of "drug holidays," days or weekends with no medications, alternating with usual dosing, can be helpful and less potentially dangerous. I urge you to talk to your doctor about this option, rather than simply cutting back on your medications by yourself. It is never easy to talk to a doctor about problems with sexual arousal or orgasmic difficulties -- but sometimes it is necessary nonetheless. Remember -- ending up with a relapse, and possibly back in the hospital, will NOT help your sex life at all!!!!

Changing medications -- There are real differences in the extent to which different kinds of antidepressant cause sexual dysfunction. Older medications (the tricyclics) are associated with far lower rates of problems with arousal, maintaining erections, and achieving orgasm than are the newer medications. However, the older drugs have many other, often quite uncomfortable, side effects. (In treatment, as in life, there is, alas, "no free lunch"). For many patients, a change to Wellbutrin, Serzone or Remeron, if they are effective for their depression, will also result in fewer sexual side effects.

There is far more data on the sexual side effects of antidepressants, and their treatment, than there is on medications for psychosis. As physicians are learning, and consumers have long known, diagnoses of schizophrenia or other psychoses do not mean an end to sexuality. However, mental health professionals have long acted as if individuals with chronic psychiatric disorders somehow become -- or are expected to become -- asexual. The lack of studies on the treatment of sexual side effects of antipsychotic medication, I believe, is a direct result of this erroneous assumption. Older "conventional" antipsychotic medications are associated with a greater likelihood of causing sexual dysfunction. Some researchers and clinicians blame elevated prolactin levels (a hormone we all have, but which some drugs increase) for causing these difficulties. If this is the case, switching to Zyprexa or Seroquel may be helpful, but again, must be weighed against the effectiveness of these medications in treating your other symptoms.

Adding to, or augmenting, your medication: There are two different strategies for combating sexual side effects by adding another drug to your regiment- supplementing the drug you are taking with another drug that also treats your primary illness, or adding something totally different. For side effects from SSRIs, the most common strategy is usually to decrease the dose of the SSRI you are taking, and to add small doses of Wellbutrin, Serzone or Remeron, all antidepressants themselves, but ones that seem to, in addition, improve sexual dysfunction. There are not, however, antipsychotics with this primary effect. In fact, there is an essential difficulty in treating the sexual side effects of antipsychotic meds. Often, the treatment is to add a medication that increases dopamine. However, dopamine itself is thought to be responsible for many psychotic symptoms, making the risk of relapse higher. (This is a very abbreviated description. Perhaps in a later column, I'll talk about the mechanisms of action of psychiatric drugs in greater detail.)

Another approach is to add a medication which is associated with improved sexual functioning. Of the prescription drugs, Viagra is the most commonly prescribed, although it is very expensive and often not covered by insurance. Other drugs that work for many people are over-the-counter herbal preparations, including yohimbine, ginko biloba and ginseng. All of these have their own side effects, and may not be the right choice for you.

In summary, problems with sexual functioning may come from many different sources -- psychological, interpersonal or biochemical. There is no single approach that is right for everyone, and it may require several different interventions to figure out what works best for you. Although it is difficult for many people to talk about, I urge you to discuss your medications, side effects and possible changes with your physician, and not to implement the things I've discussed without the support and knowledge of your health care provider.
Prev « Article 17 of 34 » Next
The content on this website represents the diversity of viewpoints on the subjects of mental health and mental illness and
does not necessarily reflect the viewpoints of City Voices or its staff and volunteers.
Copyright © 1997-2007 New York City Voices: A Peer Journal for Mental Health Advocacy
Site Design by Diana Jackson/Web3D | Contact Webmaster